Kansas, 2007

Flooding in Kansas, April 15 to 17, 2007

April 15 to 17, 2007 · NWS EAX · 2 events in 2 counties and zones

Rain combined with rapid snow melt, led to some minor river flooding across extreme eastern Kansas from April 15th though April 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Rain combined with rapid snow melt, led to some minor river flooding across extreme eastern Kansas from April 15th though April 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 15, 9:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 15, 9:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT SUN APR 15 2007

.UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SHORT TERM (TONIGHT-TUESDAY)...

UPPER RIDGING HAS AMPLIFIED IN THE WAKE OF A POWERFUL EAST COAST
STORM TODAY...AND WILL KEEP THINGS QUIET AND NOTICEABLY WARMER
THROUGH THE NEXT 36 HOURS. SURFACE HIGH PRESSURE WILL MIGRATE EAST
THE REGION TOMORROW...ALLOWING FOR ABUNDANT SUNSHINE AND MILD 70
DEGREE PLUS WEATHER AS SOUTHERLY RETURN FLOW INCREASES.

MEANWHILE...A MOISTURE-STARVED STORM SYSTEM OVER THE SOUTHWEST WILL
BEGIN TO MOVE EASTWARD DURING THE PERIOD AS A STRONGER WAVE CRASHES
INTO THE NORTHERN PACIFIC COAST MONDAY NIGHT. THE LEAD SYSTEM IS
EXPECTED TO CONTINUE AN EASTWARD TRACK OVER THE SOUTHERN
PLAINS...PROVIDING LITTLE IN THE WAY OF DIRECT IMPACT.

HOWEVER...A WEAKNESS BETWEEN THIS SYSTEM...AND THE RE-ENERGIZED
CUT-OFF OVER THE GREAT LAKES WILL PROMOTE HEIGHT FALLS AND WEAK
SURFACE FRONTOGENESIS OVER THE AREA TUESDAY AFTERNOON. FORECAST
SOUNDINGS DO SHOW SUFFICIENT (500 J/KG) LOW LEVEL CAPE ACROSS
NORTHERN MISSOURI DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS...ALTHOUGH THIS WILL BE SOMEWHAT DEPENDENT ON THE AMOUNT OF
MOISTURE RETURN...LOW LEVEL CONVERGENCE AND ANTECEDENT CLOUD COVER
DURING THE DAY. NAM SOLUTION IS NOT UNREASONABLY IN DEPICTING A BAND
OF SCATTERED FRONTAL CONVECTION DEVELOPING ACROSS NRN MO TUESDAY
AFTERNOON AND MOVING SLOWLY SOUTHWARD DURING THE EVENING HOURS. WILL
KEEP POPS IN THE 25-30 PERCENT RANGE FOR NOW GIVEN THE CONDITIONAL
FACTORS...BUT A STRONGER LOW LEVEL JET TOMORROW NIGHT AND GREATER
SURFACE HEATING BETWEEN THE TWO TROUGHS ON TUESDAY COULD PROVIDE THE
NECESSARY INGREDIENTS FOR SHOWERS AND A FEW STORMS.

BOOKBINDER

LONG TERM (WEDNESDAY-SUNDAY)...

THE EXTENDED PERIOD WILL START OUT WITH NEAR NORMAL TEMPERATURES
WEDNESDAY AS UPPER RIDGING BUILDS BACK INTO THE AREA BEHIND THE
DEPARTING UPPER LEVEL SYSTEM ACROSS THE LOWER MISSISSIPPI VALLEY.
SEVERAL DAYS OF SOUTHERLY SURFACE WINDS WILL ALLOW FOR A SIGNIFICANT
WARMING TREND WITH INCREASING MOISTURE BY LATE IN THE WEEK.  IN
GENERAL...FOLLOWED THE WARMER ECMWF SOLUTION AND HEDGED TEMPERATURES
ABOVE MEX GUIDANCE. BY FRIDAY...HIGHS WILL LIKELY BE IN THE 70S
ACROSS THE ENTIRE FORECAST AREA. SATURDAY WILL BE EVEN WARMER WITH A
FEW SPOTS APPROACHING THE 80 DEGREE MARK ACROSS EAST-CENTRAL KANSAS
AND WEST-CENTRAL MISSOURI.  KEPT SOME SLIGHT TO LOW CHANCE POPS IN
FOR NORTHERN SECTIONS OF THE FORECAST AREA THURSDAY NIGHT INTO
FRIDAY AS A FEW SHOWERS AND THUNDERSTORMS MAY BE TRIGGERED ON THE
LEADING EDGE OF LOW LEVEL MOISTURE RETURN.  EXPANSIVE HIGH PRESSURE
ACROSS THE EASTERN U.S. WILL MAKE IT DIFFICULT FOR ANY FRONTAL
PASSAGES UNTIL THE LATTER HALF OF THE WEEKEND.  FOR NOW...WILL GO
WITH AROUND 30 POPS SATURDAY NIGHT INTO SUNDAY.  WITH INCREASED
MOISTURE...THERE SHOULD BE DECENT COVERAGE OF STORMS WITH THE
APPROACH OF THE FRONT.  POPS WILL LIKELY NEED TO BE INCREASED BY
LATER SHIFTS...BUT I KEPT THEM A BIT LOW DUE TO THE UNCERTAINTIES
REGARDING THE TIMING OF THE FRONT.

SAW

&&

.AVIATION...

HIGH PRESSURE AT THE SURFACE WILL CONTINUE TO PRODUCE VFR CONDITIONS
THROUGH MONDAY.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Apr 15, 12:00 PM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN APR 15 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT SUN APR 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RUN OFF FROM THE RAIN
 AND SNOW ON SATURDAY WILL CONTINUE TO CAUSE SOME OF THE RIVERS FROM
 EAST CENTRAL KANSAS INTO CENTRAL MISSOURI...TO THE SOUTH AND EAST
 OF KANSAS CITY...TO RUN HIGH TODAY. FOR COMPLETE FLOOD WARNING
 INFORMATION...PLEASE REFER TO THE LATEST FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN MISSOURI THURSDAY
 NIGHT. SEVERE WEATHER IS NOT EXPECTED. A MORE POTENT STORM SYSTEM
 WILL AFFECT THE REGION SATURDAY NIGHT AND SUNDAY. THUNDERSTORMS
 ARE EXPECTED AND THE THREAT OF STRONG TO SEVERE THUNDERSTORMS IS
 POSSIBLE DEPENDING ON THE STORM TRACK AND EVOLUTION OVER THE
 UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BOOKBINDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Miami

When
April 15, 11:00 PM CST to April 16, 1:00 AM CST
Where
Miami County, 1.26 mi E of O Brien to 1.07 mi SE of O Brien
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
38.519, -94.997

The Marais Des Cygnes River in Osawatomie crested at 28.25 feet, or 0.25 feet above flood stage.

Flood, Atchison

When
April 16, 3:00 PM CST to April 17, 2:00 AM CST
Where
Atchison County, 74.54 mi SSE of Potter to 77.03 mi SSE of Potter
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
38.374, -94.867

The Marais Des Cygnes River at La Cygne crested at 25.21 feet, or 0.21 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64786, 64785.